Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 236, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 3, 2018, 9:11 PM MDT for Grant County, Morton County, North Dakota. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 9:11 PM MDT (03:11 UTC)
- Expired
- Aug 3, 2018, 9:45 PM MDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 82 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:20 PM MDT | TSTM WND GST 70 | Heart Butte Dam, ND | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1623 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 2500 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
157
WUUS53 KBIS 040311
SVRBIS
NDC037-059-040345-
/O.NEW.KBIS.SV.W.0236.180804T0311Z-180804T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1011 PM CDT FRI AUG 3 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Morton County in south central North Dakota...
Northwestern Grant County in south central North Dakota...
* Until 1045 PM CDT/945 PM MDT/.
* At 1010 PM CDT/910 PM MDT/, a severe thunderstorm was located near
Heart Butte Dam, or 14 miles south of Glen Ullin, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4650 10195 4668 10200 4678 10159 4652 10152
TIME...MOT...LOC 0310Z 259DEG 15KT 4661 10188
HAIL...1.00IN
WIND...60MPH
$$
HEINERT2 follow-up statements
549
WWUS53 KBIS 040323
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1023 PM CDT FRI AUG 3 2018
NDC037-059-040345-
/O.CON.KBIS.SV.W.0236.000000T0000Z-180804T0345Z/
Morton ND-Grant ND-
1023 PM CDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR WESTERN MORTON AND NORTHWESTERN GRANT COUNTIES...
At 1021 PM CDT/921 PM MDT/, a severe thunderstorm was located over
Heart Butte Dam, or 13 miles south of Glen Ullin, moving east at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Heart Butte Dam, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.
&&
LAT...LON 4650 10195 4668 10200 4678 10159 4652 10152
TIME...MOT...LOC 0321Z 259DEG 15KT 4662 10181
HAIL...1.00IN
WIND...60MPH
$$
HEINERT751
WWUS53 KBIS 040338
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1038 PM CDT FRI AUG 3 2018
NDC037-059-040345-
/O.CON.KBIS.SV.W.0236.000000T0000Z-180804T0345Z/
Morton ND-Grant ND-
1038 PM CDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR WESTERN MORTON AND NORTH CENTRAL GRANT
COUNTIES...
At 1038 PM CDT/938 PM MDT/, a severe thunderstorm was located 5 miles
northeast of Heart Butte Dam, or 13 miles southeast of Glen Ullin,
moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Heart Butte Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4651 10178 4671 10185 4678 10159 4652 10152
TIME...MOT...LOC 0338Z 259DEG 15KT 4663 10171
HAIL...1.00IN
WIND...60MPH
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:25 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 3, 5:25 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 625 PM CDT Fri Aug 3 2018 .UPDATE... Issued at 623 PM CDT Fri Aug 3 2018 A few towers have gone up south of Garrison Dam, though orphan anvils are the only result as convection is having a hard time with lack of good mid/upper level forcing. Still expect to see a few storms along the southwest to northeast orientated boundary this evening, some marginally severe with decent shear present. Better chances late evening and overnight as mid level waves trigger better development across the southwest and south central. && .SHORT TERM...(This evening through Saturday night) Issued at 330 PM CDT Fri Aug 3 2018 Hot temperatures this afternoon and severe weather potential late this afternoon through Saturday afternoon highlights the short term forecast. We have hit 101 degrees so far at the Bismarck airport, which is officially the hottest day of the year thus far. This is also the first time this year we have hit 100. Currently, widespread temperatures in the upper 90s are being observed across western and central North Dakota, thus more readings in the 100s are still expected through the afternoon. At the mid levels, a northern stream trough continues to approach the region from the west. Numerous shortwave impulses will interact with a prefrontal surface trough and trailing cold front through the night. Isolated to scattered storms will initiate along the surface trough over western North Dakota in the 5 pm to 7 pm CDT time frame before increasing in coverage and intensity as they move east. With moderate to strong instability and fairly weak deep layer shear, a few of these storms may become strong to marginally severe with large hail up to the size of a quarter and wind gusts up to 60 mph. Another round of more numerous thunderstorms may develop along the trailing front over the southwest around 9 pm to 11 pm CDT and move across the south central through the night. Latest CAM guidance suggests these storms will approach the Bismarck Mandan area around the 1 am to 3 am CDT time frame. These storms could potentially evolve into a more widespread severe threat as shear will be on the increase. Storms will exit the James River valley by early Saturday morning, leaving a mostly dry Saturday in their wake. Another round of thunderstorms are forecast to develop late Saturday afternoon. The favored area for a few strong to severe storms appears to be the corridor of our eastern forecast area, from the Turtle Mountains to the southern James River valley. The strongest shear and instability will overlap better than today across these areas, so a few supercells will be possible. Details should become clearer with guidance tonight and tomorrow morning. .LONG TERM...(Sunday through Friday) Issued at 330 PM CDT Fri Aug 3 2018 The long term forecast features various weak short waves moving through the building west coast ridge that will bring periodic chances of hit and miss showers and thunderstorms. Hot and dry weather looks to be the story through this period with very little signal of any widespread precipitation under the influence of the ridge. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 623 PM CDT Fri Aug 3 2018 Isolated to scattered showers/thunderstorms still expected now through the evening along a boundary draped southwest to northeast across North Dakota. Storms expected to form west and north of KBIS, moving eastward. More numerous showers and storms later this evening and overnight across southwest and south central ND as stronger forcing arrives. KDIK-KBIS-KJMS will have the better chances of seeing this later activity. Precip chances end 12-14Z Sat morning. Outside of any thunderstorms, VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH SHORT TERM...ZH LONG TERM...ZH AVIATION...NH
Hazardous weather outlook, Aug 3, 5:39 PM MDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 639 PM CDT Fri Aug 3 2018 NDZ001>003-009-010-017-031-032-042345- Divide-Burke-Renville-Williams-Mountrail-McKenzie-Golden Valley- Billings- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible tonight across portions of western and central North Dakota. The best chance for severe storms will be over southwest North Dakota, central North Dakota, and the James River valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-011>013-018>023-025-033>037-040>048-050-051-042345- Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean- Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 639 PM CDT Fri Aug 3 2018 /539 PM MDT Fri Aug 3 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected to develop this evening over southwest and central North Dakota. A few of these storms may become strong to severe. The main threats will be large hail up to the size of a quarter, damaging winds up to 60 mph, locally heavy rainfall, and frequent lightning. Additional thunderstorms, some possibly severe, are expected later this evening and into early Saturday morning across southwestern and south central North Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms across portions of central North Dakota on Saturday, mainly across the James River Valley. A few storms could be strong to severe, with large hail up the size of a quarter, damaging winds up to 60 mph, heavy rainfall, and dangerous lightning. Periodic chances of thunderstorms are forecast Saturday through Monday. Widespread severe weather is not expected with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening across southwest North Dakota, central North Dakota, and the James River valley.
In the hours before
Special weather statement, Aug 3, 7:37 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
837 PM CDT FRI AUG 3 2018
NDZ020-040215-
Oliver-
837 PM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OLIVER COUNTY UNTIL 915
PM CDT...
At 837 PM CDT, a strong thunderstorm was located 6 miles east of
Center, or 15 miles southwest of Washburn, moving northeast at 15
mph.
Wind gusts to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Cross Ranch State Park, Sanger, Hensler and Nelson Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4706 10133 4725 10119 4728 10118 4729 10112
4729 10106 4727 10100 4725 10098 4719 10099
4713 10094 4710 10094 4698 10109 4698 10117
TIME...MOT...LOC 0137Z 213DEG 11KT 4708 10117
HEINERTSpecial weather statement, Aug 3, 8:45 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
845 PM MDT FRI AUG 3 2018
NDZ040-043-040330-
Slope-Bowman-
845 PM MDT FRI AUG 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN AND SLOPE
COUNTIES UNTIL 930 PM MDT...
At 845 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Marmarth to 7 miles
southwest of Mud Buttes. Movement was east at 40 mph.
Wind gusts to 55 mph are possible with these storms.
Locations impacted include...
Bowman, Amidon, Scranton, Rhame, Marmarth, Mud Buttes, Griffin,
Gascoyne, Sunset Butte, Bowman Haley Dam, Buffalo Springs and Pretty
Butte.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4650 10404 4663 10327 4663 10310 4595 10300
4595 10405
TIME...MOT...LOC 0245Z 257DEG 33KT 4639 10406 4594 10388
HEINERTSpecial weather statement, Aug 3, 9:04 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
904 PM MDT FRI AUG 3 2018
NDZ044-040345-
Adams-
904 PM MDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ADAMS COUNTY UNTIL
945 PM MDT...
At 904 PM MDT, a strong thunderstorm was located over Hettinger,
moving east at 15 mph.
Wind gusts to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Hettinger, Haynes and White Butte.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4594 10271 4595 10272 4608 10268 4613 10223
4594 10227
TIME...MOT...LOC 0304Z 274DEG 13KT 4601 10257
HEINERTLocal storm report, Aug 3, 9:09 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL HETTINGER 46.00N 102.64W
08/03/2018 E0.75 INCH ADAMS ND EMERGENCY MNGR
HAIL IS ONGOING AT THE TIME OF CALL.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:37 PM MDT | Special Weather Statement | BIS | Oliver | 38 min |
| Aug 3, 8:45 PM MDT | Special Weather Statement | BIS | Bowman, Slope | 45 min |
| Aug 3, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 58 min |
| Aug 3, 9:04 PM MDT | Special Weather Statement | BIS | Adams | 41 min |
| Aug 3, 9:07 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 53 min |
| Aug 3, 9:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 59 min |
| Aug 3, 10:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 55 min |
| Aug 3, 10:39 PM MDT | Special Weather Statement | BIS | Pierce | 66 min |
| Aug 3, 10:47 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 58 min |
| Aug 3, 11:49 PM MDT | Special Weather Statement | BIS | Burleigh, Grant, Morton, Oliver, Sioux | 71 min |
| Aug 4, 1:00 AM MDT | Special Weather Statement | BIS | Burleigh, Pierce, Sheridan | 60 min |
| Aug 4, 3:32 PM MDT | Special Weather Statement | BIS | Sheridan | 28 min |
| Aug 4, 4:10 PM MDT | Special Weather Statement | BIS | Wells | 35 min |
| Aug 4, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 58 min |
| Aug 4, 4:55 PM MDT | Special Weather Statement | BIS | Sioux | 50 min |
| Aug 4, 5:13 PM MDT | Special Weather Statement | BIS | Kidder | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.